Advertisement

Severe Hepatic Injury Caused by Orlistat

      To the Editor:
      The reversible lipase inhibitor orlistat is a safe and effective weight-reducing agent that decreases intestinal fat absorption. The most frequently reported side effects of orlistat have been mild to moderate gastrointestinal tract adverse events including fatty/oily stools, abdominal pain, and fecal urgency.
      • Chanoine J.P.
      • Hampl S.
      • Jensen C.
      • et al.
      Effect of orlistat on weight and body composition in obese adolescents a randomized controlled trial.
      However, we present a recent case of acute hepatic injury caused by orlistat use.
      A 15-year-old Thai woman without remarkable medical history had taken orlistat (120 mg three times daily) for 7 days because of concerns of obesity. One week later, the patient was admitted to an emergency hospital with abdominal pain, malaise, nausea, and diarrhea, and was transferred to our hospital the following day. She had no toxic habits and denied taking any other medications or herbal remedies. She was alert and had a body temperature of 37.5°C, body mass index of 20.0%, white blood cell count of 2870/μL, eosinophils of 7%, and platelet count of 10.3×104/μL. The patient’s serum aspartate aminotransferase and alanine aminotransferase levels were surprisingly high at 8269 IU/L and 9976 IU/L, respectively, total bilirubin level was 1.3 mg/dL, total cholesterol was 65 mg/dL, prothrombin international normalized ratio was 2.98, and immunoglobulin-E level was 486 IU/mL. The results of screening for viral hepatitis (hepatitis A, B, C, and E virus; cytomegalovirus; Epstein-Barr virus) and autoimmune markers (antinuclear antibodies and antimitochondrial antibodies) were all negative. Abdominal ultrasound, computed tomography, and magnetic resonance imaging all showed normal findings. The patient was given vitamin K intravenously for 5 days, and liver function test results normalized within 1 month.
      Although possible associations between hepatotoxicity and orlistat have been reported,
      • Montero J.L.
      • Muntane J.
      • Fraga E.
      • et al.
      Orlistat associated subacute hepatic failure.
      • Lau G.
      • Chan C.L.
      Massive hepatocellular [correction of hepatocullular] necrosis was it caused by Orlistat?.
      there have been few cases of serious adverse hepatic effects. The exact mechanism of hepatotoxicity in our patient is unknown, although the presence of low-grade fever, eosinophilia, elevated immunoglobulin-E level, and cytopenia indicates an immunoallergic reaction. In addition, the temporal association between the institution of orlistat and the onset of hepatic abnormalities, the resolution of symptoms and the improvement of abnormal liver function test results after the drug was stopped, and the absence of alternative explanations strongly suggest that orlistat caused her liver injury. The Clinical Diagnostic Scale
      • Maria V.A.
      • Victorino R.M.
      Development and validation of a clinical scale for the diagnosis of drug-induced hepatitis.
      also has indicated a probable relationship between acute hepatotoxicity and orlistat, which is in agreement with our report indicating that orlistat may cause substantial acute liver injury. Clinicians should be aware of this possibility when prescribing this drug or when presented with patients taking orlistat.

      References

        • Chanoine J.P.
        • Hampl S.
        • Jensen C.
        • et al.
        Effect of orlistat on weight and body composition in obese adolescents.
        JAMA. 2005; 293: 2873-2883
        • Montero J.L.
        • Muntane J.
        • Fraga E.
        • et al.
        Orlistat associated subacute hepatic failure.
        J Hepatol. 2001; 34: 173
        • Lau G.
        • Chan C.L.
        Massive hepatocellular [correction of hepatocullular] necrosis.
        Med Sci Law. 2002; 42: 309-312
        • Maria V.A.
        • Victorino R.M.
        Development and validation of a clinical scale for the diagnosis of drug-induced hepatitis.
        Hepatology. 1997; 26: 664-669